Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Jan 31, 2009, 2:53 AM CST for 20 counties in Kansas. It took effect at Jan 31, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2009, 2:53 AM CST (08:53 UTC)
- In effect from
- Jan 31, 2009, 12:00 PM CST
- Expired
- Jan 31, 2009, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2454 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 310853 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 253 AM CST SAT JAN 31 2009 KSZ047-048-050-067-068-082-083-091-092-312215- /O.UPG.KICT.FW.A.0001.090131T1800Z-090201T0000Z/ /O.NEW.KICT.FW.W.0002.090131T1800Z-090201T0000Z/ BARTON-ELLSWORTH-RICE-RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 253 AM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. VERY DRY AIR WILL SPREAD EASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS...AND COMBINE WITH INCREASING SOUTHWEST WINDS DURING THE AFTERNOON HOURS. THIS WILL CREATE EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA TODAY. ANY OUTDOOR BURNING SHOULD BE AVOIDED TODAY SINCE EXPLOSIVE FIRE GROWTH POTENTIAL IS LIKELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ049-051>053-069-093-312215- /O.NEW.KICT.FW.W.0002.090131T1800Z-090201T0000Z/ SALINE-MCPHERSON-MARION-CHASE-BUTLER-COWLEY- 253 AM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. VERY DRY AIR WILL SPREAD EASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS...AND COMBINE WITH INCREASING SOUTHWEST WINDS DURING THE AFTERNOON HOURS. THIS WILL CREATE EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA TODAY. ANY OUTDOOR BURNING SHOULD BE AVOIDED TODAY SINCE EXPLOSIVE FIRE GROWTH POTENTIAL IS LIKELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ JAKUB
2 follow-up statements
000 WWUS83 KICT 311530 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 930 AM CST SAT JAN 31 2009 KSZ032-033-312330- /O.EXA.KICT.FW.W.0002.090131T1800Z-090201T0000Z/ RUSSELL-LINCOLN- 930 AM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. VERY DRY AIR WILL SPREAD EASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS...AND COMBINE WITH INCREASING SOUTHWEST WINDS DURING THE AFTERNOON HOURS. THIS WILL CREATE EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA TODAY. ANY OUTDOOR BURNING SHOULD BE AVOIDED TODAY SINCE EXPLOSIVE FIRE GROWTH POTENTIAL IS LIKELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ047>053-067>069-082-083-091>093-312330- /O.CON.KICT.FW.W.0002.090131T1800Z-090201T0000Z/ BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY- BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- 930 AM CST SAT JAN 31 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. VERY DRY AIR WILL SPREAD EASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS...AND COMBINE WITH INCREASING SOUTHWEST WINDS DURING THE AFTERNOON HOURS. THIS WILL CREATE EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA TODAY. ANY OUTDOOR BURNING SHOULD BE AVOIDED TODAY SINCE EXPLOSIVE FIRE GROWTH POTENTIAL IS LIKELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ JAKUB/JMC
000 WWUS83 KICT 311848 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 1248 PM CST SAT JAN 31 2009 KSZ070-094-098-010000- /O.EXA.KICT.FW.W.0002.000000T0000Z-090201T0000Z/ GREENWOOD-ELK-CHAUTAUQUA- 1248 PM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. VERY DRY AND WARM AIR WILL SPREAD EASTWARD INTO THE FLINT HILLS...AND COMBINE WITH INCREASING SOUTHWEST WINDS DURING THE AFTERNOON HOURS. THIS WILL CREATE EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA THIS AFTERNOON. ANY OUTDOOR BURNING SHOULD BE AVOIDED TODAY SINCE EXPLOSIVE FIRE GROWTH POTENTIAL IS LIKELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ032-033-047>053-067>069-082-083-091>093-010000- /O.CON.KICT.FW.W.0002.000000T0000Z-090201T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- 1248 PM CST SAT JAN 31 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. VERY DRY AIR WILL SPREAD EASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS...AND COMBINE WITH INCREASING SOUTHWEST WINDS DURING THE AFTERNOON HOURS. THIS WILL CREATE EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA THIS AFTERNOON. ANY OUTDOOR BURNING SHOULD BE AVOIDED TODAY SINCE EXPLOSIVE FIRE GROWTH POTENTIAL IS LIKELY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ JMC
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 30, 11:43 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 30, 11:43 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1143 PM CST FRI JAN 30 2009 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VERY DRY AIRMASS SHOULD EFFECTIVELY RESULT IN SKY CLEAR CONDITIONS THROUGHOUT THE PERIOD...WITH NEGLIBLE THIN CIRRUS FLIRTING WITH THE AREA. MAIN ISSUE WILL BE INCREASING SURFACE PRESSURE GRADIENT AHEAD OF COLD FRONT. HAVE UPPED WINDS/GUSTS DURING THE DAYLIGHT HOURS ACROSS THE BOARD BASED ON A COMBINATION OF GLOBAL FORECAST SYSTEM MODEL SURFACE PRESSURE GRADIENT...HIGH MIXING DEPTHS AND 40KT WINDS FORECAST AT 850MB. GIVEN AMOUNT OF MIXING AND DOWNSLOPE COMPONENT...SUSTAINED WINDS OF 20-25KT SEEMS LIKELY. WINDS SHOULD DIMINISH AROUND SUNSET...WHICH IS ALSO ABOUT TIME WEAKENING SURFACE PRESSURE GRADIENT AHEAD OF FRONT WILL APPROACH THE AREA. FRONT SHOULD MOVE THROUGH KRSL/KSLN/KHUT 0000-0600 UTC...AND GIVEN CURRENT TRENDS...KNOCKING ON DOOR AT KICT AT 0600 UTC. -HOWERTON && .PREV DISCUSSION... /ISSUED 426 PM CST FRI JAN 30 2009/ AVIATION...00Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS ANTICIPATED THROUGH AT LEAST THE NEXT 24 HOURS FOR ALL ABOVE SITES. GUSTY NORTHWEST WINDS WILL DIMINISH FAIRLY RAPIDLY THIS EVENING...AND TURN WEST/SOUTHWEST TONIGHT AS LOW PRESSURE BEGINS TO APPROACH/STRENGTHEN ACROSS SOUTHERN CANADA. FOR SATURDAY...GUSTY SOUTHWESTERLY WINDS WILL DEVELOP BY MIDDAY...AS A COLD FROM APPROACHES FROM THE NORTHWEST. THE FRONTAL WIND SHIFT WILL BE JUST TO THE NORTHWEST OF RUSSELL BY 00Z SUNDAY. ADK PREV DISCUSSION... /ISSUED 309 PM CST FRI JAN 30 2009/ DISCUSSION... MAIN FORECAST CONCERN IS TEMPERATURES OVER THE NEXT SEVERAL DAYS AND FIRE WEATHER CONCERNS ON SATURDAY. TONIGHT-SUNDAY: ACROSS THE MIDDLE PART OF THE COUNTRY...THERE IS NORTHWEST FLOW ALOFT AND AT THE SURFACE. THE DOWNSLOPE WINDS HAVE ALLOWED TEMPERATURES TO CLIMB INTO THE UPPER 50S AND LOWER 60S THIS AFTERNOON ACROSS THE FORECAST AREA. FAIRLY BENIGN WEATHER PATTERN FOR THIS FORECAST PACKAGE. CONTINUED DOWNSLOPE FLOW ON SATURDAY WILL ALLOW TEMPERATURES TO BE A FEW DEGREES WARMER THAN THEY WERE TODAY. WICHITA IS THE ONLY SITE THAT WILL REALLY BE CLOSE TO A RECORD HIGH (CURRENT RECORD IS 69 DEGREES FROM 1986)...BUT FOR NOW IT DOES NOT LOOK LIKE THIS RECORD WILL BE BROKEN. SEE THE FIRE WEATHER SECTION FOR INFORMATION ON FIRE WEATHER CONCERNS. A SURFACE FRONT WILL COME THROUGH SATURDAY NIGHT...SO TEMPERATURES ON SUNDAY WILL BE COOLER...BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. REALLY NO BIG CHANGES MADE TO THIS PORTION OF THE FORECAST. SCHRECK MONDAY-THURSDAY... NOT TOO MANY CHANGES WITH THE EXTENDED. I HAVE OPTED TO FOLLOW THE GFS SOLUTION. SURFACE HIGH PRESSURE DURING THIS TIME FRAME WILL SLIDE SOUTH ALONG THE MISSISSIPPI VALLEY WHILE A WEAK SURFACE TROUGH AND LOW DEVELOPS ALONG THE KANSAS AND OKLAHOMA BORDER. THE POSITION OF THESE TWO FEATURES WILL PRODUCE LOW LEVEL SOUTHWEST FLOW. IN THE UPPER LEVELS...A HIGH PRESSURE RIDGE IS NOTED OVER THE DESERT SOUTHWEST WHICH WILL PRODUCE A NICE PACIFIC NORTHWEST FLOW OVER THE REGION. THE COMBINATION PATTERNS AT THE TWO LEVELS WILL AID IN USHERING IN WARMER TEMPERATURES THAN PREVIOUS FORECAST. I WILL BUMP THE TEMPS UP A COUPLE OF DEGREES FOR NOW...BUT WE WILL HAVE TO MONITOR THIS OVER TIME TO SEE IF THEY WILL NEED TO BE RAISED MORE. NO PRECIPITATION IS BEING FORECAST FOR THIS PERIOD. FIRE WEATHER... RELATIVE HUMIDITY WILL DROP TO 15 TO 25 PERCENT DURING THE AFTERNOON WITH THE DRY SOUTHWESTERLY WINDS. THESE WINDS WILL BE FAIRLY GUSTY ESPECIALLY DURING THE AFTERNOON. THE FIRE DANGER WILL BE EXTREME FOR A FEW HOURS IN THE AFTERNOON ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS...THEREFORE WE WILL ISSUE A FIRE WEATHER WATCH FOR SEVERAL COUNTIES WEST OF INTERSTATE 135. WINDS NORTH OF THE WATCH AREA ARE EXPECTED TO BE LIGHTER...KEEPING THE FIRE DANGER IN THE VERY HIGH CATEGORY. SCHRECK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR FORECAST WITH MOSTLY CLEAR SKIES. UNIDIRECTIONAL WINDS AND STEEP 1000-850 LAPSE RATES WILL ALLOW NWRLY WIND GUSTS OF 30-35 KTS IN CNTRL/S-CNTRL KS THIS PM WITH LESSER GUSTS IN SERN KS. WINDS WILL DIMINISH THIS EVE WITH LOSS OF MIXING. LEE TROFFING WILL DEVELOP LATE TONIGHT INTO SAT WITH WINDS BECOMING SWRLY. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 29 67 29 / 0 0 0 0 HUTCHINSON 60 30 68 27 / 0 0 0 0 NEWTON 58 30 66 28 / 0 0 0 0 ELDORADO 56 30 65 29 / 0 0 0 0 WINFIELD-KWLD 59 31 67 30 / 0 0 0 0 RUSSELL 60 26 67 24 / 0 0 0 0 GREAT BEND 60 26 68 25 / 0 0 0 0 SALINA 58 31 67 26 / 0 0 0 0 MCPHERSON 58 30 67 27 / 0 0 0 0 COFFEYVILLE 56 31 64 32 / 0 0 0 0 CHANUTE 54 32 62 31 / 0 0 0 0 IOLA 53 32 62 31 / 0 0 0 0 PARSONS-KPPF 55 30 62 32 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH SATURDAY AFTERNOON FOR KSZ047-048-050-067-068- 082-083-091-092. &&
Hazardous weather outlook, Jan 30, 3:46 PM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CST FRI JAN 30 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CST FRI JAN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THE COMBINATION OF DRY AIR AND BREEZY NORTHWEST WINDS WILL CREATE VERY HIGH FIRE DANGER LEVELS...ACROSS CENTRAL AND SOUTH CENTRAL KANSAS FOR THE REMAINDER OF THE AFTERNOON. MEANWHILE...HIGH FIRE DANGER LEVELS WILL AFFECT SOUTHEAST KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXTREME FIRE DANGER IS LIKELY ON SATURDAY AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FIRE WEATHER WATCH FOR DETAILS. FIRE DANGER ACROSS THE REMAINDER OF THE AREA WILL BE VERY HIGH ON SATURDAY AFTERNOON. HIGH FIRE DANGER LEVELS WILL CONTINUE FOR SUNDAY...MONDAY...WEDNESDAY...AND THURSDAY OVER MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/CDJ
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.